Viewer Comments: Hyperkalemia - Symptoms and Signs

Patient Comments & Reviews

The eMedicineHealth doctors ask about Hyperkalemia (High Blood Potassium):

Hyperkalemia - Symptoms and Signs

For hyperkalemia, what were the symptoms and signs you experienced?

Anonymously share your comment to help others.Patient Discussions FAQs

1
Comment from: bevvs, 65-74 Female (Patient) Published: September 10

I spent a whole year just not feeling good. I was so fatigued I could only stay awake at most three hours at a time. All I wanted to do was sleep. Also I had muscle ache and weakness, loss of appetite, and I filled up with an abnormal amount of fluid which caused an abnormal amount of weight in a very short time. My doctor asked why I wasn't losing weight if I had no appetite and I pulled up my pants legs and showed him how swollen my legs were. He then said I was filling up with fluid and had my blood tested which showed a dangerously high level of potassium. I have since been put on various medicines and to date my potassium level is above 6.0. I still am very tired and am having heart palpitations. The doctor (a cardiologist) has just changed my medicines again. Hopefully I will soon start feeling better because I am starting to get very depressed about the whole thing.

Comment from: Larry, 55-64 Male (Patient) Published: September 10

My potassium level reached 7.5 (severe), and I had almost constant weakness in my legs. I could barely walk. I had a recurring nauseated feeling in my stomach. I had no energy accompanied by an overall exhausted feeling. I had no appetite. Hyperkalemia was detected through a blood test.

Comment from: Julie, 55-64 Female (Patient) Published: February 02

After my annual checkup I got a call from the nurse that I had to go for another blood test to verify the high potasisum in my blood. She asked a lot of questions to find out about the symptoms that the doctor expected me to have and I lacked them. My potasium(K) level was 5.8 and the repeat of my blood test came up to 6.1. At this time doctor asked me to go to emergency to seek medical help. Since I was not experiencing any symptoms, I ignored the doctor's order. The same night when I went to bed,I noticed that my heart was feeling funny and soon felt so uncomfortable that I had to sit up and in a few miutes my heart almost stopped beating and had to go to emegency by the paramedics. I am not taking any medication and all the test result have come back normal and my doctor still does not know what caused it. Since according to my doctor it can be caused by either taking medications, diabetes, or kidney disfunction that I don't have, He guesses that it could have been caused by eating too much potatoes everynight. I am now on a low K diet which is the most difficul diet because almost everything has K specially bananas, tomatoes,and potatoes.since the incident, although my K has gone down to normal 3.8, I still have the heart problem that comes and goes.

1

Must Read Articles Related to Hyperkalemia

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Alcoholism
Alcoholism Alcohol problems vary in severity from mild to life threatening and affect the individual, the person's family, and society in numerous adverse ways. Despite al...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic kidney disease causes are diseases of the kidne...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Hyperkalemia (High Blood Potassium):

Hyperkalemia - Treatment

What was the treatment for your hyperkalemia?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.





Medical Dictionary